Maine, 2020

Drought in Maine, December 1 to 3, 2020

December 1 to 3, 2020 · NWS CAR · 2 events in 2 counties and zones

Several heavy rain events occurred during early December. rain totals across Downeast Maine.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Several heavy rain events occurred during early December. These events produced widespread 2.00 to 4.00 inch...locally up to around 5.00 inch...rain totals across Downeast Maine. This led to improving drought conditions along with significantly increased river and stream flows. These events ended the severe drought conditions which had developed during the summer. The only area still in severe drought ( D2 ) across northern and eastern Maine was a small portion of coastal Hancock county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 30, 9:09 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 30, 9:09 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
909 PM EST Mon Nov 30 2020

.SYNOPSIS...
Strong low pressure will approach from the southwest overnight
and track well west of the area Tuesday. A cold front will cross
the region Tuesday night. Low pressure will remain northwest of
the area Wednesday and continue north through Quebec on
Thursday. An upper trough will cross the region Friday and exit
into the Maritimes Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
9:15 PM Update: A steady rain is falling across all of the FA
this evening. The heaviest of rain thus far has been to the
southwest of our area. As of 9 PM, rainfall total are mostly
between 1/3 and 2/3s of an inch Downeast with locally around an
inch in central Piscataquis County. To the north, rainfall
amounts have been less than 1/3" in most spots. The wind is
quite strong along the coast with gusts to 44 mph at Bar Harbor
and 53 mph on top of Cadillac Mountain. The wind will likely
continue to get stronger during the next several hours as the
low level jet is expected to continue to intensify, especially
in areas along and near the coast. This will be the main concern
over the next few to several hours, with the flooding threat
likely to increase very late tonight into Monday morning.

Previous discussion:
992mb sfc low is located acrs the nrn tier of PA with
significant pressure falls into the Adirondacks. Pressure
gradient is tightening up as sfc high rmns over
Newfoundland/Labrador. Wind is routinely gusting in excess of
40kts acrs Srn New England at this time with KPVD reporting a
gust to 50kts around 20z this afternoon.

Rainfall has mvd into cntrl areas with svrl locations reporting
moderate rain at this time. Trend in heavy rainfall and high
winds wl continue to increase drg the overnight acrs the FA. Hv
continued with high wind warning for coastal Downeast and wind
advisory for further inland locations. Still some questions
remain about how much of the significantly strong LLJ can mix
down to the sfc as questions continue regarding the extent of
the stable layer. Hv continued with idea of strong winds ending
in the Bangor region shortly after daybreak with a brief
decrease in the winds drg the morning hours. A subsequent LLJ
wl surge into far sern zones after 15z and continue into the
aftn hrs. 18z NAM has shifted this secondary jet back to the
west, thus end timing of wind headlines for 21z appears more
than reasonable.

As far as rainfall goes, still expecting two rounds of heavy
rain with the greatest totals over a wide area expected ovrngt.
Similar to the wind, a secondary slug of heavy rain is expected
over the far southeastern areas, though the 18z NAM has trended
wwd with this axis as well. With upslope flow into the higher
terrain rainfall totals hv been increased to upwards of 2.5-3
inches in areas south of a Houlton to Moosehead line. Cannot
rule out isold higher totals, especially with any storms that
can develop. Still expecting elevated instability to mv into
wrn sections aft 06z and propagating thru Downeast thru the
morning hours. Isolated amnts in excess of 5 inches cannot be
ruled out especially over Washington County where they will
likely receive two rounds of heavy rain. For this reason a Flood
Watch has been posted for central and Downeast areas. While 4"
soil temps remain in the l/m 40s over Downeast region the 4"
soil temps here in CAR was down to 32 yesterday afternoon.
Therefore extent of frozen ground is a wildcard as far as
potential runoff goes vs infiltration. Areas in the Flood Watch
are likely still seeing "warm" ground temps compared to northern
zones but with rainfall rates in excess of an inch per hour in
any storms that can develop hv chosen to err on the side of
caution.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Rain will exit the eastern international border Tuesday evening
after the passage of the warm occluded front. Mild air will
remain in place during the night with lows in the 40s...which
should ensure a record highest min temp for Dec 1st, and
possibly for the 2nd. Plenty of low level moisture will also
remain behind the occlusion with some light rain and drizzle
possible into Wednesday morning. Highs remain in the mid to
upper 40s on Wednesday, but no records are expected. There might
be a bit of clearing later in the morning into early afternoon,
but a shortwave rotating around the vertically stacked upper low
in southern Quebec will organize shower activity towards the
coast late Wednesday afternoon and cross the area during
Wednesday evening. Timing will be crucial as temperatures will
finally be cooling off Wednesday night. If the shortwave arrives
early in the evening, most precip will be rain while a later
arrival could mean an inch or two of snow across the northern
half of the area. Moisture will freeze later in the night and
could lead to some icy roads for early Thursday morning. 925mb
temps will cool off towards -3 to -4C for Thursday and help
limit highs to the upper 30s to around 40F. With the cold air
advection and low level moisture, expect cloudy conditions to
linger except in downslope areas and near the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Generally milder than normal temperatures will prevail through
the period. That's the most certain thing about the long term as
a split flow and blocking complicate the ability to nail down
formation of any coastal storms. For now, will continue to go
with the gradual passage of a northern stream upper trough for
Friday into Saturday with the chance of some snow showers in
northern zones and dry elsewhere. Guidance continues to flounder
in determining if any southern stream moisture phases on Friday
night into early Saturday, but both the 11/12Z GFS and ECMWF
keep it south and east of the forecast area. The next threat
occurs Sunday into Monday when some guidance hints at another
northern stream shortwave pulling some southern stream moisture.
For both potential events, the key is when a cut-off upper low
in the southern stream opens up and sends moisture
northeastward.  At this point, virtually every model and every
new model run paints a different picture for the weekend into
early next week. Used a CMC/ECMWF/GFS blend as none of the
deterministic solutions looked good in the extended.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: IFR most of the time through Tuesday with rain. Rain
will be heavy at times overnight, especially Downeast. An
isolated thunderstorm is possible near Downeast terminals.
Increasing SSE winds, strongest across southern terminals.
Strong LLWS through Tuesday will end from west to east late in
the day.

SHORT TERM:
Tuesday night...Expect IFR cigs will lift to MVFR during the
night.

Wednesday...MVFR cigs north of GNR and HUL will lift such that
all terminals are VFR by midday. Some MVFR cigs may return to
BHB and BGR late afternoon.

Wednesday night...MVFR tempo IFR due to cigs and snow. Snow most
likely north of PQI. Falling temps and snow may lead to icy rwy
conditions.

Thursday into Saturday...Mostly VFR for BGR and BHB, frequent
MVFR cigs north of GNR and HUL and tempo IFR vis in snow showers
north of a line from GNR towards PQI.

&&

.MARINE...
NEAR TERM: Storm warnings tonight as winds will gust over 50
kts. The wind has been gradually increasing this evening and is
now gusting to gale force; and storm force gusts are likely
overnight with an intensifying jet across the region. Seas will
build to 14 to 19 feet on the outer waters, and 8 to 11 on the
intracoastal zone. The wind will drop down to gale force in the
morning, but will remain thru most of the day on Tuesday.

SHORT TERM: A Small Craft Advisory will probably have to
continue into Tuesday evening. The next advisory will likely
start later Wednesday and continue into Friday night. The long
period SE swell will slowly diminish Tuesday night into
Wednesday.

&&

.HYDROLOGY...
Confidence is high for heavy rainfall expected over Downeast,
especially south of the State Route 6 corridor with 3 inches,
and possibly as much as 5 inches, expected in a 24 to 36-hr
period. 2-3 inches are expected in the Piscataquis and Penobscot
basins with river/stream rises expected. The official forecast
from the NERFC keeps Dover-Foxcroft below flood stage through
Wednesday morning. One thing to note, the Piscataquis River has
a low river bed and tends to rise rather quickly in heavy rain
events. This river basin will see significant rises w/as much as
4 or event 5 foot rises from this upcoming event.

The more significant concern continues to be the smaller
streams and bogs filling up and water spilling on to the roads.
This would be more of a nuisance or minor flooding issue, with
a few road closures. The latest indicators continue to show the
soil moisture at 75-80% for the northern and central areas,
while Downeast was 45-50%. So some infiltration of rain
initially is expected, especially across the Downeast. However,
with that being said, the intensity of the rainfall especially
across Washington County as being projected by the guidance and
latest forecasted rainfall amounts, could lead to concerns for
street flooding due to drains/culverts spilling over. Heavy rain
rates are expected, especially in any storms that can develop
tonight. Two rounds of rainfall are expected. The first is
moving into the region at this time and remaining through the
overnight hours. The second round will mostly affect the
Downeast region on Tuesday and could produce several inches of
rainfall.

A Flood Watch has been issued for areas from a Houlton to
Moosehead Lake line due to potential for minor roadway flooding,
as well as significant rises on streams and creeks throughout
the watch area.

&&

.TIDES/COASTAL FLOODING...
High tide tonight night and Tuesday morning coupled w/the
strong SSE wind and high seas could lead to overwash due to wave
runup. A Coastal Flood Statement has been issued for the
tonight's high tide (11 pm at Bar Harbor). Although this will be
a fairly low high tide, winds on the order of 50-55 kts and
seas nearing 10 feet may cause minor splashover and erosion for
sites such as Seawall Rd on MDI, Schoodic Point, and Rogue
Bluffs.

The high tide near 11 AM Tuesday morning is of greater concern.
Even with less storm surge, this tide is higher while waves
will be up to 16 ft with a longer period. Again, wave runup is
the concern rather than total water level and coastal flooding.
This means Seawall Road and Schoodic Point seeing some overwash
during the morning cycle. Given the strong SSE winds that are
forecasted, some beach erosion is also possible such as at Rogue
Bluffs.

&&

.CLIMATE...
We are forecasting a high of 57F on Tuesday, December 1st in
Caribou. The record high for December 1st is 48F, set in 1991.
The last time we observed a high of 56F or warmer during the
month of December was on December 14, 2010, when the high was
57F. The all-time record high for the month of December is 58F,
set on December 12, 1950. Weather records date back to 1939.

In Houlton, we are forecasting a high of 58F. The record high
of 52F was set back in 1975. The all-time high for the month of
December is 59F, which was set on December 5, 1950 and tied
again on December 11, 1969. Weather records date back to 1948.

In Millinocket, we are forecasting a high of 57F. The record
high is 57F, set in 1934. Weather record date back to 1903.

In Bangor, we are forecasting a high of 58F. The record high is
59F, set in 2006. Our forecast low of 52F on Tuesday would also
break the daily and monthly record warmest low; although it is
possible the temperature may drop lower than 52F during the late
evening hours. The warmest December low in Bangor is 48F set on
December 20th, 1957. Finally, the record daily precipitation
for December 1st of 1.15 inches is forecast to be broken.
Weather records date back to 1925.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Tuesday afternoon for MEZ005-006-010-011-
     015>017-029>032.
     Wind Advisory until 4 PM EST Tuesday for MEZ011-015>017-032.
     High Wind Warning until 4 PM EST Tuesday for MEZ029-030.
MARINE...Storm Warning until 7 AM EST Tuesday for ANZ050>052.

&&

Near Term...CB/Farrar
Short Term...MCW
Long Term...MCW
Aviation...CB/Farrar/MCW
Marine...CB/Farrar/MCW
Hydrology...Farrar
Tides/Coastal Flooding...Farrar
Climate...MCW/CB
Hazardous weather outlook, Nov 30, 3:59 PM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
359 PM EST Mon Nov 30 2020

MEZ005-006-010-031-012100-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Southern Piscataquis-
359 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-012100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
359 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain and gusty winds will continue into Tuesday before tapering off.
Rainfall totals of 1 to 3 inches are expected, leading to significant
river and stream rises.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-032-012100-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
359 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-012100-
Coastal Hancock-Coastal Washington-
359 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-012100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
359 PM EST Mon Nov 30 2020

...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Interior Hancock

When
December 1, 12:00 AM EST to December 3, 11:59 PM EST
Where
Interior Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Several heavy rain events occurred in early December. These events ended the severe drought conditions which had developed during the summer.

Drought, Coastal Washington

When
December 1, 12:00 AM EST to December 3, 11:59 PM EST
Where
Coastal Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Several heavy rain events occurred in early December. These events ended the severe drought conditions which had developed during the summer.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934212, 934213.